Kansas, 2018High Wind in Kansas, April 13, 2018
April 13, 2018 · NWS DDC · 3 events in 2 counties and zones
Strong gusty northwest winds developed behind a cold front crossing western |Kansas through the morning as a deepening upper level low began to lift northeast out of the Central Rockies and into the West Central High Plains. Strong cold air advection behind this front developed during the afternoon as 50+ knot 850mb winds mixed down to the surface.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty northwest winds developed behind a cold front crossing western |Kansas through the morning as a deepening upper level low began to lift northeast out of the Central Rockies and into the West Central High Plains. Strong cold air advection behind this front developed during the afternoon as 50+ knot 850mb winds mixed down to the surface. Wind speeds of 30 to 40 mph with gusts to 55 to 60 became common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 13, 4:38 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Apr 13, 4:38 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
538 AM CDT Fri Apr 13 2018
...Updated Aviation Discussion...
.UPDATE...
Issued at 355 AM CDT Fri Apr 13 2018
Confidence is improving based on the latest models that the
strong northwest winds and expected snowfall overnight will
result in blizzard conditions at times across Trego and Ellis
counties. Near zero visibilities can be expected at times which
will produce very dangerous travel conditions, especially along
the I-70 corridor.
&&
.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Fri Apr 13 2018
Models remain in good agreement with strong gusty northwest winds
developing behind a cold front that will be crossing western
Kansas later this morning as a deepening upper level low begins to
lift northeast out of the Central Rockies and moves out into the
West Central High Plains. Strong cold air advection behind this
front will develop during the afternoon as 50+ knot 850mb winds
mix down to the surface. Wind speeds of 30 to 40 mph with gusts
to 55 to 60 still looking likely, especially as a reinforcement of
colder air invades western Kansas late day. A high wind warning
currently is effect for western Kansas Friday and this warning
will continue until our surface to upper low slides east into
northwest Missouri on Saturday.
As this upper low crosses eastern Colorado later this morning
there will be an increase in moisture and lift developing in the
850 to 600mb level across western Kansas. This will not only bring
an increase in cloud cover but also deliver a chance for some
light precipitation as the strong northwest winds at the surface
develop. Any precipitation that does occur early today should fall
in the form as rain, however a few of the short term models are
hinting at a colder solution which could result some areas seeing
a rain snow mix, or even a period of just snow during the
afternoon, especially in west central and north central Kansas. Still
have some reservations if this will occur but given that the cold
frontal passage this morning may end up being quicker than what I
was thinking 3 hours ago...the atmosphere may end up cooling
quicker than what I anticipate. This would result in some minor
snow accumulations late today/early tonight in portions of western
and north central Kansas. Based on how warm it have been recently
initially most of this snow, should it develop later today, will
melt so do not think much if any snow accumulations will be
possible through early this evening. The exception to this may be
be near and north of the i-70 corridor where up to one half inch
is not out of the question.
After midnight will be the best chance for accumulating snow and
the location most favorable for this will be north of a Scott City
to Larned line. Again it looks like at most snowfall will be an
inch or less with higher amounts becoming more likely as one
travels northward. Further north near the I-70 corridor snow
accumulations of one to two inches will not be out of the question
if everything comes together just right between midnight and 6
am. Models suggest that the steadier and heavier snowfall
potential will exist closer to the Nebraska border than the I-70
corridor in north central Kansas overnight based on the locations
of 850mb to 700mb frontogenesis and 1-3km relative humidity values
under and just northwest of the 500mb low. When this area of
better forcing does begin to move east after midnight it does not
appear that it will linger in any one place for an extended period
of time so an extended period of steadier and heavier snowfall is
not anticipated. That is why snow totals are not expected to be
as high as totals further northwest/north.
Even though we are currently only anticipating 1-2 inches of
snowfall along and just north of the i-70 corridor the strong
winds will still produce some travel issues due to blowing snow
late tonight and early Saturday. Visibilities will fall at times
below one mile but still some uncertainty if blizzard conditions
will develop. Wind chills in the single digits also expected so
anyone thinking of traveling early Saturday morning in north
central Kansas one should continue monitor this event closely for
any new updates. Lows tonight will be in the 20s and given the
strong gust winds the wind chills late tonight will be in the 5
to 15 degree range across all of western and south central
Kansas.
.LONG TERM...(Saturday through Thursday)
Issued at 312 AM CDT Fri Apr 13 2018
Strong northwest winds on Saturday will begin to slowly decrease
during the afternoon as the surface to 500mb upper low moves into
northwest Missouri. What little chance for snow that may still
exist in north central Kansas tapers off early in the day some
clearing skies will begin to develop near the Colorado border, as
an upper level ridge moves east across the central Rockies. Latest
guidance showing highs mainly in the 30s where lingering clouds
cover east of Dodge City is expected. Further west where afternoon
sunshine develops the highs will be climbing into the 40s.
Saturday night will have to watch and see how quickly the winds
decrease in western Kansas as an area of high pressure at the
surface slides into this area from the northwest. If wind go light
between 4 and 8 am Sunday teens may end up being too warm for low
Sunday morning in some areas.
Sunday through the first part of the work week looks like another
nice warming trend as westerly downslope flow improves. Given
this time of year can not disagree with temperatures rebounding
quickly back into the 80s for portions of southwestern Kansas on
Monday. 80s degree highs still appear reasonable for much of
western Kansas on Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 535 AM CDT Fri Apr 13 2018
As of 10z based on radar and surface observations the surface
cold front had already move through Garden CIty and Hays.
Extrapolation indicates that this cold front will be through the
Dodge CIty and Liberal areas by the time the 12z TAFS become
valid. Winds behind this front were already at 20 knots with gusts
to 30 knots at Garden City so will begin the TAF period with
winds at least this strong. The northwest winds will increase
through the remainder of the day with sustained winds of 30 to 35
knots with gusts in excess of 45 knots being possible at times
from early this afternoon through 12z Saturday. BUFR models
soundings early this morning indicating low VFR or MVFR ceilings
(2500 to 6000 FT AGL) developing between 15z and 18z Friday.
Ceilings will continue to slowly lower with cloud bases lowering
into the 1500 to 2000 FT AGL level after 00z Saturday. In addition
the lowering of cloud bases late today and early tonight there
will be a chance for some scattered showers. After 06z Saturday in
the Hays area the chance for snow will be on the increase and
given the strong northwest winds at 30 to 35 knots with gusts of
+45 knots there will some blowing snow is also expected. This
blowing snow may reduce visibilities to less than 1/4mile at times
through the remainder of the TAF period.
&&
.FIRE WEATHER...
Issued at 312 AM CDT Fri Apr 13 2018
A strong cold front will cross western Kansas this morning. Ahead
of this surface cold front dry and windy conditions will return
to portions of extreme southern Kansas. Given the latest timing
of this cold frontal passage there still appears to be a chance
for red flag warning criteria to be met late this morning and
early this afternoon prior to the frontal passage in south central
Kansas near the Oklahoma border.
North of this boundary strong gusty northwest winds of 30 to 40
mph can be expected as clouds increase and temperatures begin to
fall. Despite the increase in relative humidity values during the
day and even a chance for some rain this afternoon any outdoor
burning is still not recommended given the strong northwesterly
winds and the ongoing drought conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 60 25 41 22 / 30 30 20 0
GCK 52 24 42 21 / 40 30 10 0
EHA 50 27 49 26 / 30 30 0 0
LBL 55 26 47 23 / 30 30 0 0
HYS 56 25 35 20 / 40 70 40 10
P28 76 29 44 24 / 10 20 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon CDT /11 AM MDT/ today to 7 PM CDT /6
PM MDT/ Saturday for KSZ030-031-043>046-061>066-074>081-084>090.
Red Flag Warning from noon today to 7 PM CDT this evening for
KSZ081-089-090.
Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
KSZ030-031.
&&
UPDATE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 13, 3:26 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
426 AM CDT Fri Apr 13 2018
KSZ030-031-043>046-061>066-074>081-084>090-140930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
426 AM CDT Fri Apr 13 2018 /326 AM MDT Fri Apr 13 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Strong northwest winds of 30 to 40 mph with gusts up to 60 mph
possible this afternoon and overnight. Refer to the latest
TOPNPWDDC for more details of these strong winds.
Snow and Blowing snow will produce near zero visibilities
overnight in Trego and Ellis counties. A Blizzard Warning is in
effect tonight for Trego and Ellis counties. See TOPWSWDDC for
more information.
A red flag warning is in effect early today for portions of south
central Kansas. Refer to the latest TOPRFWDDC for the latest
information.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Snow: Significant risk* Fire weather: Significant risk
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Days 2-7 Discussion
-------------------
Strong northwest winds of 30 to 40 mph with gusts up to 60 mph
expected early Saturday. Refer to the latest TOPNPWDDC for more
details of these strong winds.
Snow and Blowing snow will produce near zero visibilities
Saturday morning in Trego and Ellis counties. A Blizzard Warning
is in effect tonight for Trego and Ellis counties. See TOPWSWDDC
for the latest information.
Days 2-7 Hazards
----------------
* Saturday
- Non thunderstorm wind: Significant risk
- Snow: Significant risk
- Fire weather: Significant risk
* Sunday
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Monday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Tuesday
- Non thunderstorm wind: Limited risk
- Fire weather: Extreme risk
* Wednesday
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Thursday
- Non thunderstorm wind: Limited risk
- Fire weather: Extreme risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
High Wind, Hamilton
- When
- April 13, 10:00 AM CST to 3:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The wind was observed at the Syracuse airport.
High Wind, Hamilton
- When
- April 13, 10:00 AM CST to 3:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The wind was observed near Coolidge.
High Wind, Ford
- When
- April 13, 10:00 AM CST to 3:00 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The wind was observed at the Dodge City airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753060, 753061, 753062.